Diabetes Home > Glucagon
- Make sure you and those around you know how to use this medication in a low blood sugar emergency. Make sure others know that you have a glucagon kit and where you keep it.
- Follow the step-by-step directions included in the kit. Almost always, people will inject this medication just under the skin, although trained healthcare professionals can inject the medication into a vein or muscle. The skin of a buttock, arm, or thigh is typically recommended.
- Roll the person on their side before he or she wakes up. People sometimes vomit when waking up after having low blood sugar, and lying flat on the back increases the risk of inhaling the vomit.
- The person will usually awaken within 15 minutes. As soon as the person is awake and able to eat, it is crucial that he or she be given something to eat. A "fast" source of sugar (such as a soft drink or juice) as well as a "slow source" (such as crackers and cheese or a sandwich) should be given. Be sure to contact the person's healthcare provider right away for further instructions.
- If the person does not wake within 15 minutes, give another dose of glucagon and seek immediate medical attention.
- For the medication to work properly, it must be given as prescribed.